1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Not quite a hypo but why....

Discussion in 'Type 2 Diabetes' started by TwoRivers, Sep 10, 2017.

  1. TwoRivers

    TwoRivers Type 2 · Well-Known Member

    Messages:
    49
    Likes Received:
    57
    Trophy Points:
    58
    As I posted elsewhere, I am a Type 2 of long standing (16 years) who went on a LC diet in June and has so far shed 13kg.

    I was on 36 unites of Lantus and about ten units of Novorapid when I started and two metformin a day. Consultations with the diabetic nurse (who has not objected to my diet) brought this down to just 10 units of Lantus daily. BS stabilized at about 96/5.3 -- earlier it had been lower than that but I followed her advice.

    This morning BS was 98/5.4 when I woke up which was fine even a slither higher than I would have liked. I then had to go out for two hours and could not have breakfast, though I did nothing strenuous. On returning I felt a little dizzy, so just in case, I checked my bs and found to my complete surprise that it was at my lowest ever level 59/3.3 (I am using Accu Chek and the machine seems good to me.) My fairly frequent hypos in the past have all been higher than that and easier to sense
    I am used to hypos usually from Novorapid and have not had any since I am just on Lantus and I did not have the usual symptoms (stomach pangs, sweating). Two or three glucose tables and a little fruit dealt with it. This wasn't the sort of hit and run hypo I am used to and guard against.
    Obviously I shan't skip breakfast from now on. And it looks as if intermittent fasting might not be a good idea. Anyone got any other suggestions?
     
    • Hug Hug x 2
  2. Deleted Account

    Deleted Account · Guest

    There are a few reasons for a hypo
    - could be exercise related: did you do any exercise this morning? This could make your basal insulin more effective.
    - could be exercise related: did you exercise yesterday? When we exercise, our liver releases more glucose. As a result, our backup supplies are depleted which means we have less glucose dripping from our liver to mop up the basal insulin.
    - your basal needs may be less during the day than night: long acting insulin, like Lantus, work reasonably constantly for about 24 hours. This mops up the glucose our liver drips out. However, the amount of basal insulin we need varies over 24 hours : typically, we need more basal at night than during the day and we deal with this by slightly reducing the bolus (like NovoRapid) during the day. Not many of us can n MDI are told about this ... we don't really need to know ... unless there are problems. So people never know, some people find out when, as in your case, we miss a meal.
     
    • Informative Informative x 1
  3. TwoRivers

    TwoRivers Type 2 · Well-Known Member

    Messages:
    49
    Likes Received:
    57
    Trophy Points:
    58
    Thanks...
    I am reasonably familiar with the causes and risks of hypos, having had a good many in the past when on much higher doses of insulin. As I said, I did no exercise this morning. Yesterday (like all days) I did a three mile walk. That normally does not have this effect. My question was about the unexpectedly strong effect of skipping breakfast on one occasion. I guess your bottom line is the lesson that skipping a meal is not for me and any thoughts I had of intermittent fasting should be set aside. My other uncertainty was about why this particular very low BS felt so much less threatening than my previous 'rapid onset' hypos, in which I have always started to sweat badly.
     
    • Hug Hug x 1
  4. Deleted Account

    Deleted Account · Guest

    My guess would be because it came on slower. It came on because of the effects of slow acting insulin rather than fast acting insulin or exercise. As a result, your body had time to gradually adjust to it.
    Just a guess though.
     
  5. kokhongw

    kokhongw I reversed my Type 2 · Well-Known Member

    Messages:
    2,394
    Likes Received:
    1,693
    Trophy Points:
    198
    I would think you may have become more insulin sensitive and would consider to further reduce the lantus dosage instead of stopping the intermittent fasting...
     
    • Agree Agree x 1
  6. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,526
    Likes Received:
    5,390
    Trophy Points:
    198
    weight has a bearing on insulin sensitivity so what kokhongw says should be at the fore front of your mind, plus what Helen has said a gradual decline is harder to notice too. Also the opposite to a false hypo effect, if you're running high most of the time but at some point drop into normal range it can feel like a hypo as you body gets use to running at a certain level, now if you run at the lower end of normal for a while, a drop (rapid or not) of 1 or 2 mmol may not trigger the bodies hypo defence.

    To confirm your basal requirements you should undertake a 'basal test', which involves not eating - breaking days and nights into sections and doing 1 section at a time and lots of testing - if during the fasting periods your BG deviates by more than 1.5mmol then your dose is probably wrong, one way or another. Looks like the unplanned basal test shows you're having to much....?
     
  7. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    9,211
    Likes Received:
    5,518
    Trophy Points:
    198
    I think that the normalising effects of eating low carb are often understated when given to a type 2 on glucose lowering medication - a few months low carbing might have dropped your need for insulin down to very low or even none at all - you need to be wary, and if you are considering reducing your meals or fasting, consult your HCP and arrange to do it unrestricted by injected insulin.
    I think that you are in danger of becoming 'ordinary' again.
     
    • Like Like x 1
    • Agree Agree x 1
    • Funny Funny x 1
  8. Standard4

    Standard4 Type 1 · Member

    Messages:
    8
    Likes Received:
    3
    Trophy Points:
    43
    Could I just remind "all" Diabetics, more so, Insulin dependent Type 1, that if you are driving, the new law states your blood sugar must be above 5mmol at all times while driving or sitting stationary in drivers seat and preferably 5.5+ mmol. This can cause some people initial problems on Insulin Pumps and running certain types of treatment, and wanting to keep their blood sugars as near normal as possible and low Hba1c results. See your Consultant/Diabetic Nurse if this will cause you any problems.

    If your having several daytime hypos in the previous year to renewal of licence, you can have your licence removed at renewal time, your consultant won't say you are fit to drive on questionaire sent to them. If you are having hypos see your Consult, Diabetes Specislist Nurse etc and ask for help urgently.

    If you have a Hypo while driving, STOP, get out of the drivers seat, treat hypo, don't leave the keys in ignition, and don't return to driving for 45 minutes after carbohydrate treatment, and only then, if your blood sugar has returned to above 5mmol.
    Please don't take any risks and get done for driving under the influence of drugs and additional charges. If you are found having a hypo and in the drivers seat, you will be arrested and taken to police station for a blood test and treated if not done already by you, exactly same treatment as drunks and hard drugs now. Your details can also be sent to the DVLA.
    Most should have heard or received a warning/reminder through the post from DVLA but ignorance isn't acceptable as an excuse.
    As well as hefty fine, loss of licence your insurance would rocket skywards to.

    This has been introduced to reduce both fatal and serious accidents on UK roads by diabetics having a hypo while driving. This has increased greatly in recent years evidently.
     
    #8 Standard4, Sep 15, 2017 at 11:44 PM
    Last edited: Sep 15, 2017
  9. Spybabe007

    Spybabe007 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    When you have low blood sugar levels and have glucose tablets to get it back up to normal range, maybe have something with protein instead of the fruit after the glucose tablets. Protein helps stabilize your blood glucose levels, and I've been told that's what we're supposed to do. I've been type one diabetic for 37 years, and having a snack after a quick acting carb does help immensely. Hope this helps you a bit, since I don't know many details as to your diabetes care. I can only say what I've been doing since I was diagnosed at age 7. Fruit and other fast acting carbs tend to spike your blood glucose level up but they also drop out of your system fairly quickly. Protein takes longer to metabolize which is why it helps keep blood sugar levels even for a longer period of time. Best wishes. :)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook